Alert archive / Colorado / Tornado Warnings in 2009

Tornado Warning 4, NWS Goodland, KS

May 25, 2009Kit Carson County, Colorado

NWS Goodland, KS issued this tornado warning at May 25, 2009, 12:25 PM MDT for Kit Carson County, Colorado. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2009, 12:25 PM MDT (18:25 UTC)
Expired
May 25, 2009, 12:53 PM MDT
In force
28 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 75 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 6.4 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1158 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGLD 251825
TORGLD
COC063-251915-
/O.NEW.KGLD.TO.W.0004.090525T1825Z-090525T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1225 PM MDT MON MAY 25 2009

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
  THIS INCLUDES THE CITY OF STRATTON...

* UNTIL 115 PM MDT

* AT 1224 PM MDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO NEAR
  STRATTON...MOVING NORTHEAST AT 5 MPH.

* THE TORNADO WILL BE NEAR...
  RURAL CENTRAL KIT CARSON COUNTY AROUND 1240 PM MDT

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 414 AND 424.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

&&

LAT...LON 3949 10236 3908 10267 3908 10288 3947 10259
TIME...MOT...LOC 1825Z 227DEG 4KT 3936 10256

$$

FOLTZ
2 follow-up statements
000 
WWUS53 KGLD 251841
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1241 PM MDT MON MAY 25 2009

COC063-251915-
/O.CON.KGLD.TO.W.0004.000000T0000Z-090525T1915Z/
KIT CARSON CO-
1241 PM MDT MON MAY 25 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 115 PM MDT FOR CENTRAL
KIT CARSON COUNTY...

AT 1237 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A POSSIBLE TORNADO.  THIS TORNADO WAS LOCATED 6 MILES 
SOUTHWEST OF STRATTON...OR NEAR VONA. THIS TORNADO WAS NEARLY 
STATIONARY.

THE TORNADO WILL BE NEAR...
  STRATTON AROUND 115 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

&&

LAT...LON 3949 10236 3908 10267 3908 10288 3947 10259
TIME...MOT...LOC 1841Z 269DEG 1KT 3924 10269

$$

FOLTZ
000 
WWUS53 KGLD 251853
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1253 PM MDT MON MAY 25 2009

COC063-251902-
/O.CAN.KGLD.TO.W.0004.000000T0000Z-090525T1915Z/
KIT CARSON CO-
1253 PM MDT MON MAY 25 2009

...THE TORNADO WARNING FOR CENTRAL KIT CARSON COUNTY IS CANCELLED...

THE ROTATION WITHIN THE STORM HAS WEAKENED. THEREFORE...THE WARNING 
HAS BEEN CANCELLED.

LAT...LON 3949 10236 3908 10267 3908 10288 3947 10259
TIME...MOT...LOC 1852Z 227DEG 4KT 3938 10253

$$

FOLTZ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 25, 11:58 AM MDT, 27 minutes earlier.

Area forecast discussion, May 25, 11:58 AM MDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1158 AM MDT MON MAY 25 2009

.DISCUSSION...
200 AM MDT MON MAY 25 2009

UPPER TROUGH AND NARROW NORTH TO SOUTH ORIENTED MOISTURE AXIS
CURRENTLY OVER FAR EASTERN COLORADO WILL SLOWLY SHIFT EAST TODAY
AND OUT OF THE AREA TUESDAY AFTERNOON. COMBINATION OF THE
MOISTURE/WEAK INSTABILITY AND SOME UPPER JET DIVERGENCE WILL FAVOR
HIGH POPS (AS PREVIOUSLY FORECAST) ACROSS MUCH OF THE AREA THIS
AFTERNOON AND EVENING BEFORE SHIFTING SLOWLY EAST WITH DECREASING
POPS LATE TONIGHT INTO TUESDAY AS 0-6KM WINDS SHIFT TO THE
NORTHWEST AND DRIER AIR (ESPECIALLY MID LEVELS) MOVES IN CUTTING
OFF PRECIPITATION. FOR TUESDAY NIGHT THROUGH THURSDAY FORECAST
AREA IN NORTHWEST FLOW ALOFT BUT MOISTURE IS LIMITED AND NO
PRECIPITATION EXPECTED.

TEMPERATURES TODAY IN THE LOW 70S WEST WITH NEAR 80 EAST. COLD
FRONT MOVES THROUGH TONIGHT BRINGING MID 60S TO NEAR 70 TUESDAY
ALONG WITH BREEZY TO WINDY NORTH WINDS. LOWER DEWPOINTS MOVE IN
BEHIND THE FRONT ALLOWING MIN TEMPS TUESDAY NIGHT TO FALL INTO THE
MID AND UPPER 40S. FOR WEDNESDAY TEMPERATURES REBOUND INTO THE MID
70S UNDER A MOSTLY SUNNY SKY. MIN TEMPS WEDNESDAY NIGHT RIGHT NEAR
NORMAL.

ON THURSDAY UPPER RIDGE SLOWLY MOVES TOWARD THE AREA. PREVIOUS
FORECAST HAS THE RIGHT IDEA ON SLOWLY WARMING TEMPERATURES AND
LATEST GFS/ECMWF CONTINUE WITH THAT TREND. TWEAKED HIGHS UP JUST A
FEW DEGREES BASED ON LATEST 850 TEMPS. LITTLE MOISTURE TO WORK
WITH SO WILL KEEP THINGS DRY.

FOR FRIDAY WILL CONTINUE TO BUMP AFTERNOON TEMPS UP JUST A FEW
MORE DEGREES WITH LOW TO MID 80S EXPECTED AS 850 THERMAL RIDGE
PUSHES EAST INTO THE FORECAST AREA.

SATURDAY...GOOD AGREEMENT AND FURTHER UPWARD ADJUSTMENTS NEEDED IN
HIGH TEMPERATURES AS 850 TEMPS FROM THE ECMWF AND GFS AVERAGE IN
THE MID/MAYBE UPPER 20C RANGE. THIS WOULD SUPPORT READINGS CLOSE
TO 90 ACROSS THE AREA. HAVE UPPED TEMPS INTO THE UPPER 80S FOR
NOW.

SUNDAY...NO CHANGES MADE.

07
&&

.AVIATION...
1136 AM MDT MON MAY 25 2009

FOR THE 18Z TAF...COMPLEX AVIATION FORECAST AS SCATTERED
CONVECTIVE DEVELOPMENT CURRENTLY UNDERWAY. TIMING AND IMPACT ON
BOTH TERMINALS WILL BE DIFFICULT TO PIN DOWN UNTIL CONVECTION
BECOMES MORE WIDESPREAD. HAVE GENERALLY GONE WITH VCTS WITH THE
EXCEPTION OF KMCK WHERE...BASED ON RADAR TRENDS...CONVECTIVE
ACTIVITY SHOULD IMPACT THE TERMINAL PERIODICALLY THROUGH THE NEXT
FEW HOURS CAUSING OCCASIONAL DROPS TO MVFR VIS. PRECIP SHOULD
TRANSITION TO STRATIFORM VARIETY AFTER AROUND 07Z WITH THE
POTENTIAL FOR FOG/LOW STRATUS DEVELOPING...ESPECIALLY AT
KGLD...AFTER AROUND 11Z TUESDAY. PRECIP SHOULD CONTINUE LONGER AT
KMCK WHICH WILL LIKELY LIMIT THE FOG/LOW STRATUS CONCERN THERE.

FOLTZ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, May 25, 10:45 AM MDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT MON MAY 25 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT MON MAY 25 2009 /1145 AM CDT MON MAY 25 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE TRI-STATE REGION
AND BECOME WIDESPREAD THIS AFTERNOON. WHILE SEVERE WEATHER IS NOT
ANTICIPATED...STRONGER STORMS WILL BE CAPABLE OF PRODUCING SMALL
HAIL AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, May 25, 11:54 AM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1154 AM MDT MON MAY 25 2009

COZ090-251815-
YUMA COUNTY-
1154 AM MDT MON MAY 25 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 1150 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR CLARKVILLE...AND
MOVING NORTHEAST AT 5 MPH.

PENNY TO NICKEL SIZE HAIL...MODERATE TO HEAVY RAIN AND WINDS TO 50
MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

FOLTZ
Special weather statement, May 25, 12:15 PM MDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1215 PM MDT MON MAY 25 2009

COZ091-092-251845-
CHEYENNE COUNTY-KIT CARSON COUNTY-
1215 PM MDT MON MAY 25 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 1212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
STRATTON TO 8 MILES SOUTH OF VONA TO 11 MILES NORTHEAST OF WILD
HORSE...AND MOVING EAST AT 5 MPH. LOCAL LAW ENFORCEMENT REPORTED
BRIEF FUNNEL CLOUDS WITH THIS LINE OF STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

FOLTZ

Nearby

Tornado Warnings in Colorado, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.